Alert archive / Indiana / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Northern Indiana

May 2, 201811 counties in Indiana; Cass County, Michigan

NWS Northern Indiana issued this flash flood watch at May 2, 2018, 9:53 PM EDT for 11 counties in Indiana; Cass County, Michigan. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 2, 2018, 9:53 PM EDT (01:53 UTC)
Expired
May 3, 2018, 8:44 AM EDT
In force
11 hr
Issued by
NWS Northern Indiana
Flood severity
None

Counties Allen County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Whitley County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 6 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

986 
WGUS63 KIWX 030153
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
953 PM EDT Wed May 2 2018

INZ003>009-012>018-031000-
/O.NEW.KIWX.FF.A.0002.180503T0153Z-180503T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, 
and New Haven
953 PM EDT Wed May 2 2018 /853 PM CDT Wed May 2 2018/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Northern Indiana has issued a

* Flash Flood Watch for a portion of northern Indiana, including 
  the following areas, Allen IN, De Kalb, Elkhart, Fulton IN, 
  Kosciusko, La Porte, Lagrange, Marshall, Noble, Pulaski, St. 
  Joseph IN, Starke, Steuben, and Whitley. 

* Through Thursday morning

* Heavy rainfall on Wednesday evening produced between 1 and 3
  inches across portions of the flash flood watch area, with radar
  estimations of up to 4 inches from southern Starke county
  through the central portions of Marshall county. Additional
  heavy rainfall is expected late this evening into the overnight
  hours. Additional rainfall amounts of 1 to 2 inches are possible
  overnight with localized higher amounts. Runoff from this heavy
  rainfall will lead to a potential of flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
122 
WGUS63 KIWX 030750
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
350 AM EDT Thu May 3 2018

INZ006>009-017-018-030900-
/O.CAN.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-
Including the cities of Lagrange, Topeka, Shipshewana, Angola, 
Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, 
and New Haven
350 AM EDT Thu May 3 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northern Indiana has been
cancelled. Brief periods of heavy rain are expected this morning,
but flash flooding is no longer expected. Therefore, the flash
flood watch has been cancelled.

$$

MIZ077-078-031600-
/O.EXA.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien-Cass MI-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
350 AM EDT Thu May 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

The National Weather Service in Northern Indiana has expanded the

* Flash Flood Watch to include a portion of southwest Michigan, 
  including the following areas, Berrien and Cass MI. 

* Until noon EDT today

* Showers and thunderstorms since Wednesday evening produced 
  between 1 and 3 inches of rain across Berrien and Cass counties,
  with radar estimates of localized amounts near 4 inches from 
  central Berrien county into Cass county. Additional heavy 
  rainfall is expected through mid morning, with up to 1 inch of 
  additional rainfall possible. Runoff from this heavy rainfall 
  will lead to a potential of flash flooding this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

INZ003>005-012>016-031600-
/O.CON.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Knox, North Judson, Bass Lake, Winamac, Francesville, 
Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, 
Winona Lake, Syracuse, and Mentone
350 AM EDT Thu May 3 2018 /250 AM CDT Thu May 3 2018/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT /11 AM CDT/
TODAY...

The Flash Flood Watch continues for

* a portion of northern Indiana, including the following areas, 
  Elkhart, Fulton IN, Kosciusko, La Porte, Marshall, Pulaski, 
  St. Joseph IN, and Starke. 

* Until noon EDT /11 AM CDT/ today

* Showers and thunderstorms since Wednesday evening produced 
  between 1 and 3 inches of rain across portions of the flash 
  flood watch area, with radar estimates of localized amounts near
  4 inches from southern Starke county into Marshall county. 
  Additional heavy rainfall is expected through mid morning, with 
  up to 1 inch of additional rainfall possible. Runoff from this 
  heavy rainfall will lead to a potential of flash flooding this 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
049 
WGUS63 KIWX 031244
FFAIWX

Flood Watch
National Weather Service Northern Indiana
844 AM EDT Thu May 3 2018

INZ003>005-012>016-MIZ077-078-031345-
/O.CAN.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Berrien-Cass MI-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Knox, North Judson, Bass Lake, Winamac, Francesville, 
Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, 
Winona Lake, Syracuse, Mentone, Niles, Benton Harbor, St. Joseph,
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, and Marcellus
844 AM EDT Thu May 3 2018 /744 AM CDT Thu May 3 2018/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northern Indiana and
southwest Michigan has been cancelled. Showers and thunderstorms 
since Wednesday evening produced between 1 and 4 inches of rain. 
However, a significant break in additional rainfall has led to a 
decreased risk for flash flooding. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at May 2, 7:34 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 9:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EDT WED MAY 2 2018

MIZ077-078-030200-
Berrien-Cass-
927 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...

At 926 PM EDT, a strong thunderstorm was located near Stevensville,
or 8 miles south of Fair Plain, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. At 925 PM EDT, the public reported half inch hail in Bridgman.

Locations impacted include...
Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Berrien Springs,
Stevensville, and Millburg.

This includes Interstate 94 in Michigan between mile markers 20 and
33.

LAT...LON 4207 8622 4207 8605 4201 8599 4187 8650
      4207 8657 4218 8622
TIME...MOT...LOC 0126Z 248DEG 34KT 4196 8645

NWS
Local storm report, May 2, 9:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     COLDWATER               41.94N 85.01W
05/02/2018                   BRANCH             MI   EMERGENCY MNGR

            APPX 14-INCH LIMB FROM TREE FELL ACROSS
            ROAD, POWER OUTAGE ON CHURCH ST AT DAUGHERTY
            ST, 2107 HRS.

&&

GH
Local storm report, May 2, 9:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     UNION                   41.79N 85.87W
05/02/2018                   CASS               MI   PUBLIC

            ROOF DAMAGE ON GARAGE.

&&

GH
Local storm report, May 2, 9:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     BRISTOL                 41.72N 85.82W
05/02/2018                   ELKHART            IN   PUBLIC

            NUMEROUS TREES LIMBS SNAPPED.

&&

GH
Special weather statement, May 2, 9:46 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT WED MAY 2 2018

INZ003-004-MIZ077-030215-
La Porte-St. Joseph-Berrien-
946 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...

At 945 PM EDT/845 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles north of La Porte, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Niles, Buchanan, New Buffalo, Dayton,
Michiana Shores, Grand Beach, Union Pier, and Harbert.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 49 and 69.
 Interstate 94 in Indiana between mile markers 41 and 45.
 Interstate 94 in Michigan between mile markers 0 and 16.

LAT...LON 4194 8662 4193 8642 4184 8622 4175 8636
      4161 8669 4175 8686
TIME...MOT...LOC 0145Z 241DEG 46KT 4171 8670

NWS
Local storm report, May 2, 9:47 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     1 NE MOSCOW             42.06N 84.50W
05/02/2018  E65 MPH          HILLSDALE          MI   TRAINED SPOTTER

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:00 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble, Saint Joseph45 min
May 2, 8:17 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke3 hr
May 2, 8:28 PM EDTSevere Thunderstorm WarningIWXElkhart47 min
May 2, 8:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall42 min
May 2, 8:44 PM EDTSevere Thunderstorm WarningIWXLaGrange, Steuben46 min
May 2, 8:48 PM EDTSevere Thunderstorm WarningIWXLaGrange27 min
May 2, 8:49 PM EDTAreal Flood AdvisoryIWXKosciusko, Marshall3 hr
May 2, 8:50 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley40 min
May 2, 9:25 PM EDTSpecial Marine WarningIWX58 min
May 2, 9:49 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble24 min
May 2, 10:05 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph40 min
May 2, 10:48 PM EDTSpecial Weather StatementIWXMarshall27 min
May 2, 11:15 PM EDTSpecial Weather StatementIWXKosciusko30 min
May 2, 11:47 PM EDTSpecial Marine WarningIWX43 min
May 3, 12:16 AM EDTSpecial Marine WarningIWX44 min
May 3, 8:09 AM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash36 min
May 3, 9:24 AM EDTRiver Flood WarningIWXElkhart25 hr
May 3, 9:45 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph5 days
May 3, 1:54 PM EDTRiver Flood WarningIWXAllen, DeKalb6 days
May 2, 9:02 PM EDTSevere Thunderstorm WarningIWXBranch28 min
May 2, 9:16 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
May 2, 9:27 PM EDTSpecial Weather StatementIWXCass33 min
May 2, 9:46 PM EDTSpecial Weather StatementIWXBerrien29 min
May 2, 9:57 PM EDTSevere Thunderstorm WarningIWXBerrien48 min
May 2, 10:24 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph51 min

Nearby

Flash Flood Watches in Indiana, 2018Flash Flood Watches in Michigan, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.